Withdrawal Syndrome Steroids: Causes, Symptoms, and Treatment

The term drug withdrawal syndrome or in the medical world is known as withdrawal syndrome, one of which can be caused by steroid drugs. Steroid withdrawal syndrome (SWS) or steroid drug withdrawal syndrome is a condition that describes the recurrence of the disease that is being treated after stopping glucocorticoid therapy. Glucocorticoids themselves are used to control the activity of inflammation, autoimmune, allergic, and neoplastic.

Causes of Withdrawal Syndrome Steroids

It is thought that this syndrome can occur due to the development of tolerance to glucocorticoids and mediators that are considered important in its development including interleukin-6, corticotropin-releasing hormone, vasopressin, central noradrenergic and dopaminergic systems.

Even so, the mechanism underlying the occurrence of steroid withdrawal syndrome is something that is not yet clear. However, with increasing recommendations for the use of low-dose glucocorticoid substitutes, their incidence can increase.

Risk Factors

Chronic glucocorticoid therapy is used in a variety of treatments because of its strong anti-inflammatory effect and is sometimes considered to have immunosuppressant activity. Glucocorticoids are often used for rheumatoid arthritis, small and large vasculitis, systemic lupus erythematosus, polymyalgia rheumatica, and in some cases, arthritis associated with inflammatory bowel disease.

Despite its benefits, steroid-induced side effects generally require a reduction in the dose of the drug immediately after the disease is treated in control. Tapering (periodic reduction in dosage according to doctor’s prescription) must be done carefully to avoid repetitive activity of the underlying disease and possible cortisol deficiency resulting from hypothalamic-pituitary-adrenal axis (HPA) suppression during the period of steroid therapy.

Symptoms of Withdrawal Syndrome Steroids

Symptoms usually appear after prolonged steroid use with immediate or sudden discontinuation of the drug. These steroids include glucocorticoids, topical, injection, and transdermal anabolic steroids. The following symptoms and signs can occur in individuals who withdraw from steroids:

  • Fatigue.
  • Decreased appetite.
  • Weight loss.
  • Nausea.
  • Gag.
  • Diarrhea.
  • Stomach ache.
  • Low blood pressure (hypotension).
  • Dizzy or fainting.
  • Low blood sugar (hypoglycemia).
  • Changes in menstrual periods.

In rare cases, this drug withdrawal syndrome can cause joint pain, changes in skin conditions, muscle aches, fever, mental changes, or increased calcium. In addition, dehydration, decreased gastrointestinal contractions can occur and lead to intestinal dilation.

Diagnosis of Withdrawal Syndrome Steroids

Because the symptoms of steroid withdrawal vary and are not specific, diagnosing drug withdrawal syndrome for some experts is difficult. However, the best way to diagnose steroid withdrawal syndrome is an examination of medical history and physical examination with an emphasis on the use of steroids in the past. Other tests that can help in the diagnosis are cortisol levels, serum calcium levels, CBC (complete blood count), electrolyte levels, BUN (blood urea nitrogen) levels, and creatinine levels.

Treatment of Withdrawal Syndrome Steroids

In general, the treatment for steroid withdrawal syndrome is by administering steroids whose dosage is reduced periodically to eliminate symptoms of withdrawal or discontinuation of the drug, then gradually reducing the amount of steroid given so that the body can adjust to synthesize steroids normally.

Because each patient’s condition is different, so the doctor will consider the symptoms, the type of steroid (for example, steroid hormones can be reduced faster than other steroid drugs), and patient compliance. Stopping time varies greatly and can take several weeks to a year or more depending on the patient’s dependence, the strength and type of steroid given, and the underlying medical problem.

Some patients may require an increase in steroids during withdrawal with stress conditions such as emergency surgery. Such an increase is usually a short-term increase.

In the end, if this condition is quickly recognized and treated, usually the condition will improve. The condition will be difficult to overcome if steroid withdrawal is not recognized, complications arise such as electrolyte abnormalities, dehydration, and other symptoms that lead to further health problems, or if the patient becomes not compliant with the treatment protocol.

Prevention of Withdrawal Syndrome Steroids

The best way to prevent withdrawal or termination of steroid drugs is to make sure to use steroids strictly and for the shortest possible period. Short-term steroid use (the time period varies with the type of steroid and the amount — can take days to weeks) usually does not trigger symptoms of steroid drug withdrawal syndrome.

However, with short-term and long-term steroid use, steroid withdrawal can be avoided in most patients by reducing the dosage over time. This method can also prevent steroid withdrawal syndrome in most patients.

Source

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to top button